Hepatotoxicity associated with therapeutic doses of intravenous acetaminophen

0

Abstract:

BACKGROUND: IV acetaminophen at 4 g per day is considered safe, producing no hepatic failure in more than 1400 cases. Oxidation of acetaminophen forms a reactive intermediate that binds to cellular proteins resulting in acetaminophen-protein adducts (APAP-CYS). Serum concentrations of APAP-CYS have been found to correlate with acetaminophen-induced hepatotoxicity. We report a case of hepatotoxicity associated with therapeutic doses of IV acetaminophen, with elevated serum APAP-CYS.

CASE DETAILS: The patient was a 92-year-old, 68 kg woman without known hepatic disease or ethanol abuse. On hospital day 3 she underwent laparoscopic reduction of internal hernias under general anesthesia. Surgery was uncomplicated and postoperatively she was treated with subcutaneous heparin and IV acetaminophen, 1 g every 6 h for almost 4 days (total dose = 13 g). At the start of therapy, transaminases were normal. On hospital day 5, she was noted to have marked transaminase elevations (AST: 4698 IU/L; ALT: 3914 IU/L) with increases in INR (1.68), ammonia (60 mcg/dL), and total bilirubin (1.8 mg/dL). Serum acetaminophen concentration was 15.3 mcg/mL 26 h after her last dose. Acetaminophen was discontinued and IV acetylcysteine was given and continued at the second maintenance dose rate for a second 16-hour infusion, at which time transaminases, INR, ammonia and total bilirubin were all improving. The patient was discharged 2 days later. Serum APAP-CYS concentrations in serum samples obtained during her hospitalization were elevated (peak = 4.81 μM on hospital day 5; expected range for therapeutic dosing

CONCLUSION: This case illustrates a potential hazard of IV acetaminophen and demonstrates the potential utility of APAP-CYS adducts in evaluating causality in acute liver injury.

Reference:

Seifert, S.A., Kovnat, D., Anderson, V.E., Green, J.L., Dart, R.C. and Heard, K.J. (2016) Acute hepatotoxicity associated with therapeutic doses of intravenous acetaminophen. Clinical Toxicology. January 14th. [Epub ahead of print].

Thank you to our partners for supporting IVTEAM

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.